April 21, 2023
A poodle is in the care of the Pennsylvania SPCA after the dog and its owner were found Monday suffering from apparent drug overdoses.
The poodle and the person each were found unconscious and unresponsive in Kensington, the PSPCA said Friday in a Facebook post. Philadelphia police responded to take care of the person. Good Samaritans rushed the dog to the Blue Pearl Emergency Hospital, a veterinary clinic in South Philly.
"Based upon the concern for the dog having ingested drugs either accidentally or otherwise, veterinarians at Blue Pearl administered Narcan and thankfully the dog immediately became responsive," PSPCA said.
On Monday we received a call we weren’t expecting. Our friends at Blue Pearl Emergency Hospital had been brought a dog...Posted by Pennsylvania SPCA on Friday, April 21, 2023
The male dog, who has since been named Toodles, was transferred to PSCPA's hospital team late Monday. He was placed on IV treatment and monitored until he made a full recovery.
The presumption that the dog overdosed on a drug is based on its immediate response to Narcan, the opioid overdose reversal medication, a PSPCA spokesperson said. The animal welfare organization could not immediately confirm how the suspected drug entered the dog's system, or which substance caused the dog to overdose.
PSPCA's animal law enforcement team is conducting an investigation in coordination with Philadelphia police.
A police spokesperson said the department was unable to provide information about the incident, including where the person and dog were found in Kensington and the current condition of the person who was found unresponsive.
In recent years, opioid prescribing guidelines for dogs in pain have shifted away from oral opioids in favor of injectable drugs in veterinary settings, although it's still common for dogs to be prescribed oral opioids to treat acute and chronic conditions at home. Opioids in pill form are not considered as effective for dogs as IV treatment in hospital settings. Anti-inflammatories and other drugs, like Gabapentin, have become more widely recommended for pain management.
Side effects of opioid ingestion in dogs may include panting, salivation, nausea, sedation or hyperactivity, and respiratory depression when too much of a drug is given. Respiratory depression is usually the cause of death in accidental opioid overdoses in humans.
PSPCA described Toodles as "the sweetest pup around."
"But our hearts still break for all that he has been through," the organization said. "Toodles could have died. He could have had lasting impacts from the drugs that he ingested."
A PSPCA donation page for Toodles had raised more than $1,000 by early Friday afternoon.